Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 92, NWS Cheyenne, WY

July 2, 2005Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2005, 5:47 PM MDT for Laramie County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2005, 5:47 PM MDT (23:47 UTC)
Expired
Jul 2, 2005, 6:25 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 22 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
2941 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 022348
SVRCYS
WYC021-030030-
/O.NEW.KCYS.SV.W.0092.050702T2347Z-050703T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LARAMIE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF CHEYENNE

* UNTIL 630 PM MDT

* AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 12 MILES EAST OF BURNS TO 11 MILES SOUTH OF
  FEDERAL...OR ALONG A LINE EXTENDING FROM 25 MILES WEST OF KIMBALL
  TO 20 MILES WEST OF CHEYENNE...AND MOVING SOUTH AT 65 MPH.

THIS REPLACES THE PREVIOUS WARNING THAT EXPIRED AT 545 PM. 

LAT...LON 4136 10413 4135 10525 4088 10514 4090 10407

$$

SOWKO
1 follow-up statement
000 
WWUS55 KCYS 030025
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
621 PM MDT SAT JUL 2 2005

WYC021-030031-
/O.CAN.KCYS.SV.W.0092.000000T0000Z-050703T0030Z/
LARAMIE WY-
621 PM MDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LARAMIE COUNTY IS
CANCELLED...

AT 620 PM WEATHER SERVICE RADAR INDICATED THAT THE WINDS ASSOCIATED 
WITH THUNDERSTORMS OVER SOUTHERN LARAMIE COUNTY HAVE DIMINISHED 
SLIGHTLY...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.  
NUMEROUS REPORTS OF WINDS OVER 50 MPH HAVE BEEN RECEIVED THROUGH 620 
PM...SO STRONG GUSTY WINDS WILL STILL BE POSSIBLE THROUGH 7 PM...BUT 
THE WIDESPREAD DAMAGING WIND THREAT IS OVER.  

LAT...LON 4136 10413 4135 10525 4088 10514 4090 10407

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:00 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 2, 3:00 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT SAT JUL 2 2005

.SHORT TERM...PER AREA 88D RADARS...THERE WILL BE MORE TSTMS THAN
EXPECTED THIS EVENING ESPECIALLY OVER EASTERN PART OF FORECAST AREA.
WITH DEWPOINTS DOWN INTO THE LOW TO MID 30S...MAIN EVENT FOR TSTMS
IN WY PART OF CWA AND SOUTHERN NEB PANHANDLE WILL BE GUSTY WINDS.
BETTER LOW LEVEL MOISTURE/INSTABILITY OVER NORTHERN NEB PANHANDLE
COULD LEAD TO A FEW STRONG TSTMS NEAR THE CDR AREA.  CLEARING LATE
THIS EVENING WHILE COLD FRONT SLIPS INTO NORTHERN CWA.  FRONT GETS
THROUGH ALL BUT SOUTH CENTRAL WY BY 15Z SUNDAY.  COOLER TEMPS FOR
SUNDAY WITH NORTH WINDS BECOMING ESE LATE IN DAY. ENOUGH INSTABILITY
TO KEEP A LOW TSTM POP SUN AFTERNOON FROM CYS TO EAN TO BFF SEWD.

.LONG TERM...WESTERLY FLOW WILL CONTINUE ALOFT SUN NIGHT AND MON.  A
WEAK SHORTWAVE WILL MOVE SLOWLY ACROSS THE CWA SUN EVENING AND
SUNDAY NIGHT.  ANOTHER SHORT WAVE WILL MOVE ACROSS THE AREA MONDAY
EVENING.  EASTERLY WINDS WILL OCCUR AT THE SURFACE SUN NIGHT AS HI
PRESSURE MOVES INTO THE NORTHERN PLAINS.  ON MONDAY...SE WINDS WILL
OCCUR EAST OF THE LARAMIE RANGE AS SFC HI MVS INTO THE CNTL PLAINS
WHILE WEST WINDS WILL OCCUR WEST OF THE LARAMIE RANGE.  THIS WILL
SET UP A CONVERGENCE AREA ACROSS THE EASTERN PORTION OF THE CWA.
LOW LEVEL MOISTURE WILL INCREASE SUN NT AND WILL REMAIN OVER THE NEB
PH THROUGH MON.  LIS WILL BE FROM 0 TO -2 SUN EVENG WITH CAPES OF
400 TO 800 J/KG.  WILL GO WITH ISOLATED THUNDERSTORMS FOR THE AREA.
MONDAY AFTERNOON...LIS WILL BE FROM -2 TO -4 ACROSS THE AREA THEN
BECOME -4 TO -6 ACROSS THE NEB PANHANDLE BY EVENING.  CAPES IN THIS
AREA WILL BE GREATER THAN 2000 J/KG AND 500 MB WINDS WILL BE GREATER
THAN 30 KTS.  AT THIS POINT...IT IS LIKELY THAT SEVERE STORMS WILL
OCCUR ACROSS THE NEBRASKA PANHANDLE DURING THE LATE AFTERNOON AND
EARLY EVENING.  FOR TUES...UPPER RIDGE BEGINS TO BUILD TO THE WEST
OF THE CWA...SHIFTING THE UPPER FLOW MORE TO THE NW.  THIS WILL
CREATE A SHEARED ENVIRONMENT FROM THE SURFACE TO 500 MB.  MID LEVEL
MOISTURE AND INSTABILITY WILL RESULT IN ANOTHER ROUND OF
THUNDERSTORMS ACROSS THE AREA...WITH SOME STORMS EAST OF THE LARAMIE
RANGE BECOMING STRONG.  ON WED...UPPER RIDGE AXIS SHIFTS OVER THE
CWA.  AIRMASS DRIES...SO WILL ONLY MENTION A FEW THUNDERSTORMS FOR
THE EXTREME SOUTHERN PORTIONS OF THE LARAMIE RANGE.  UPPER RIDGE
BEGINS TO FLATTEN ON THUR...DUE TO AN UPPER TROUGH MOVING ACROSS
SOUTHERN CANADA...BUT DRY CONDITIONS WILL CONTINUE ACROSS THE
FORECAST AREA.  DRY CONDITIONS WILL CONTINUE SAT AND SUN...AS UPPER
RIDGE REBUILDS AND DOMINATES THE WEATHER OVER THE CWA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

KMD/JLH
Hazardous weather outlook, Jul 2, 3:50 PM MDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT SAT JUL 2 2005

NEZ001>003-019>021-054-055-WYZ059>070-031145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
350 PM MDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EARLY
EVENING OVER THE WESTERN NEBRASKA PANHANDLE AND MUCH OF SOUTHEAST
WYOMING.  MOST OF THESE WILL BE ALONG AND SOUTHEAST OF LINE FROM
SARATOGA WYOMING TO THE NORTHWEST CORNER OF THE NEBRASKA
PANHANDLE.  WITH LOW LEVEL MOISTURE LACKING...THE MAIN HAZARD
ASSOCIATED WITH THE THUNDERSTORMS WILL BE WIND GUSTS TO 50 MPH.
A COUPLE OF THE STORMS COULD POSSIBLY PRODUCE SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ON SUNDAY...MAINLY
ALONG AND EAST OF THE LARAMIE RANGE. SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED ON INDEPENDENCE DAY...AND SOME OF THE
STORMS WILL BE STRONG.  THE CHANCE OF THUNDERSTORMS WILL CONTINUE
TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:55 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.